Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 66, NWS Binghamton, NY

June 25, 2017Madison County, Oneida County, Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 25, 2017, 7:09 PM EDT for Madison County, Oneida County, Otsego County, New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 7:09 PM EDT (23:09 UTC)
Expired
Jun 25, 2017, 7:45 PM EDT
In force
36 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, NY, Oneida County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS51 KBGM 252309
SVRBGM
NYC053-065-077-252345-
/O.NEW.KBGM.SV.W.0066.170625T2309Z-170625T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
709 PM EDT SUN JUN 25 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  South central Oneida County in central New York...
  North central Otsego County in central New York...
  East central Madison County in central New York...

* Until 745 PM EDT

* At 708 PM EDT, a severe thunderstorm was located over Solsville, or
  7 miles north of Hamilton, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. Rotation also indicated in the storm.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind to 
           cause damage to trees, and power lines. 

* This severe thunderstorm will be near, 
  Waterville around 720 PM EDT. 
  Brookfield and Clayville around 725 PM EDT. 
  Bridgewater and Unadilla Forks around 730 PM EDT. 
  West Winfield and Leonardsville around 735 PM EDT. 
  Exeter Center around 745 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4274 7506 4288 7562 4303 7557 4299 7521
      4288 7520 4288 7521 4286 7520 4286 7514
      4291 7510 4287 7501
TIME...MOT...LOC 2308Z 283DEG 32KT 4293 7549 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MDP
2 follow-up statements
728 
WWUS51 KBGM 252333
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
733 PM EDT SUN JUN 25 2017

NYC053-252343-
/O.CAN.KBGM.SV.W.0066.000000T0000Z-170625T2345Z/
Madison NY-
733 PM EDT SUN JUN 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MADISON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4280 7504 4284 7525 4287 7525 4287 7539
      4301 7539 4299 7522 4288 7520 4287 7521
      4286 7520 4286 7514 4291 7510 4287 7501
TIME...MOT...LOC 2333Z 283DEG 32KT 4288 7519 

$$

NYC065-077-252345-
/O.CON.KBGM.SV.W.0066.000000T0000Z-170625T2345Z/
Oneida NY-Otsego NY-
733 PM EDT SUN JUN 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTH CENTRAL ONEIDA AND NORTHWESTERN OTSEGO COUNTIES...

At 733 PM EDT, a severe thunderstorm was located over West Winfield,
or 11 miles southwest of Ilion, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees, and power lines. 

Locations impacted include...
Paris, Waterville, West Winfield, Bridgewater, Clayville and Hubbard
Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4280 7504 4284 7525 4287 7525 4287 7539
      4301 7539 4299 7522 4288 7520 4287 7521
      4286 7520 4286 7514 4291 7510 4287 7501
TIME...MOT...LOC 2333Z 283DEG 32KT 4288 7519 

HAIL...<.75IN
WIND...60MPH
 
$$

MDP
962 
WWUS51 KBGM 252343
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
743 PM EDT SUN JUN 25 2017

NYC065-077-252352-
/O.EXP.KBGM.SV.W.0066.000000T0000Z-170625T2345Z/
Oneida NY-Otsego NY-
743 PM EDT SUN JUN 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ONEIDA AND
NORTHWESTERN OTSEGO COUNTIES WILL EXPIRE AT 745 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits, and is exiting the warned area. Therefore, the warning will 
be allowed to expire.

LAT...LON 4280 7504 4284 7525 4287 7525 4287 7539
      4301 7539 4299 7522 4288 7520 4287 7521
      4286 7520 4286 7514 4291 7510 4287 7501
TIME...MOT...LOC 2342Z 283DEG 32KT 4286 7508 

$$

MDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:43 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 25, 2:43 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
243 PM EDT Sun Jun 25 2017

.SYNOPSIS...
The chance for showers and thunderstorms will prevail in the
forecast through Tuesday with cooler than normal temperatures.
Dry weather is expected to briefly return on Wednesday. The
next system to follow will soon move into the are on Thursday
and the chance for precipitation will last through the weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
230 PM EDT Update...
Some showers and a few thunderstorms have developed across the
area this afternoon. Expect coverage to increase across the area
as we are in an unstable atmosphere and steep lapse rates are
present as the airmass is cool aloft. A shortwave trough west of
the region is also aiding in development. Showers/thunderstorms
should decrease in coverage near 00Z tonight, as this activity
is mostly diurnally driven.

The trough will move across the region after 00Z and push a weak sfc
cold front across NY/PA and push cooler air aloft. Weak lake
enhancement showers will develop in its wake as 850MB temps fall
to near 5/6 deg C. These may linger through the night. Temps
Sunday night/Monday morning are expected to fall into the uppr
40s/ low 50s.

Monday, the trend continues with unsettled weather as yet another
shortwave is expected to swing across the region. Very similar
conditions on Monday as today. Steep lapse rates, summer sun,
embedded shortwaves, cool air aloft and SW flow aloft will all
result in the chance for scattered showers and thunderstorms. The
mostly likely area to see showers will be over the Finger Lakes
region. Temps are expected to rise into the mid/upper 60s over
central NY and uppr 60s/low 70s over NEPA Monday afternoon. Precip
should end after sunset and temps are expected to fall into the uppr
40s/low 50s by Tues morning.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Upper wave and surface front will sweep through the area on
Tuesday triggering showers and thunderstorms. Best chance will
be over the NY counties, nearer the upper support. Ridge at the
surface and aloft builds in for Wednesday bringing drier air.
Not a lot of cold air advection behind Tuesday's front so
temperatures on Wednesday will be driven by heating and may be a
few degrees warmer.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Near zonal flow will quickly flatten the upper ridge and push
the surface ridge east on Thursday. Approaching surface low and
upper wave will cause showers to break out over western NY
Thursday afternoon, but should hold off in our forecast area.

Showers and psbl thunderstorms break out Thursday night as the
system pushes in. Boundary looks like it may stall near the area
Friday and be the focus of continued showers and storms into
Saturday.

Late Saturday, fast flow pushes yet another system into the area
enhancing the chance for showers and storms through the end of
the period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR cu field will continue through the afternoon as the summer
sun has arrived. Scattered showers and thunderstorms are likely
at all taf sites as an unstable atmosphere is present. ATTM
confidence is too low to place TSRA in TAF, thus left out for
now. Small hail is possible in all storms. Ceilings are
expected to remain VFR through the period and may become SCT
after sunset. Another storm system will move into the region
tomorrow bringing additional chance for rain tomorrow morning.

Winds will be W/NW and breezy at 6 to 15 knots with gusts up to
25 this afternoon, becoming light and variable after sunset.
Winds will become SW around 5 to 10 knots Monday morning.

Outlook...

Monday - Tuesday...Mostly VFR, but restrictions are possible
with occasional showers and thunderstorms.

Wednesday...VFR.

Thursday & Friday...Restrictions likely in showers and
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...KAH
Hazardous weather outlook, Jun 25, 2:49 PM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
249 PM EDT Sun Jun 25 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-261900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
249 PM EDT Sun Jun 25 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 5:43 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
543 PM EDT SUN JUN 25 2017

NYZ023-025-252215-
Schuyler NY-Tompkins NY-
543 PM EDT SUN JUN 25 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN SCHUYLER AND
NORTHWESTERN TOMPKINS COUNTIES UNTIL 615 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burdett, or near Watkins Glen, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ithaca, Hector, Cayuga Heights, Lansing, Enfield, Trumansburg,
Burdett, Reynoldsville, Taughannock Falls and Mecklenburg.

LAT...LON 4246 7692 4247 7689 4248 7690 4253 7690
      4255 7674 4255 7659 4256 7661 4258 7648
      4237 7647 4240 7692
TIME...MOT...LOC 2143Z 267DEG 23KT 4244 7686

RRM
Special weather statement, Jun 25, 6:00 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
600 PM EDT SUN JUN 25 2017

NYZ023>025-055-252230-
Chemung NY-Schuyler NY-Tioga NY-Tompkins NY-
600 PM EDT SUN JUN 25 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SCHUYLER...
NORTHEASTERN CHEMUNG...NORTHWESTERN TIOGA AND SOUTHERN TOMPKINS
COUNTIES UNTIL 630 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monterey, or 9 miles southwest of Watkins Glen, moving east at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newfield, Danby, Caroline, Catharine, Montour Falls, Candor, Spencer,
Odessa, Cayuta and Millport.

LAT...LON 4227 7685 4240 7682 4242 7627 4217 7629
TIME...MOT...LOC 2159Z 277DEG 31KT 4233 7703

MDP
Special weather statement, Jun 25, 6:23 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
623 PM EDT SUN JUN 25 2017

NYZ018-036-037-252300-
Onondaga NY-Southern Oneida NY-Madison NY-
623 PM EDT SUN JUN 25 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN ONEIDA...
NORTHWESTERN MADISON AND EAST CENTRAL ONONDAGA COUNTIES UNTIL 700 PM
EDT...

At 623 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kirkville, or 7 miles east of Syracuse, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sullivan, Oneida, Lenox, Verona, Chittenango, Canastota, Manlius,
Fayetteville, Minoa and East Syracuse.

LAT...LON 4297 7604 4313 7606 4317 7548 4290 7549
TIME...MOT...LOC 2223Z 270DEG 34KT 4305 7600

RRM
Special weather statement, Jun 25, 6:25 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
625 PM EDT SUN JUN 25 2017

NYZ025-044-055-056-252300-
Cortland NY-Tioga NY-Broome NY-Tompkins NY-
625 PM EDT SUN JUN 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHWESTERN
BROOME...SOUTHERN CORTLAND...NORTHERN TIOGA AND EASTERN TOMPKINS
COUNTIES UNTIL 700 PM EDT...

At 625 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dryden to near Spencer. Movement was east at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Johnson City, Maine, Danby, Caroline, Virgil, Dryden, Nanticoke,
Berkshire, Richford and Cincinnatus.

LAT...LON 4255 7637 4255 7587 4237 7586 4210 7596
      4223 7654 4227 7654
TIME...MOT...LOC 2225Z 276DEG 30KT 4249 7633 4225 7647

MDP
Special weather statement, Jun 25, 6:54 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
654 PM EDT SUN JUN 25 2017

NYZ044-045-055-056-252330-
Chenango NY-Cortland NY-Tioga NY-Broome NY-
654 PM EDT SUN JUN 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
BROOME...SOUTHEASTERN CORTLAND...EAST CENTRAL TIOGA AND SOUTHERN
CHENANGO COUNTIES UNTIL 730 PM EDT...

At 653 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marathon to near Newark Valley. Movement
was east at 35 mph.

Wind gusts of 40 to 50 mph will be possible with these storms. This
is strong enough to cause minor tree damage such as broken branches
as well as a few power outages.

Locations impacted include...
Binghamton, Johnson City, Maine, Guilford, Nanticoke, Coventry, Port
Dickinson, Greene, Oxford and Bainbridge.

LAT...LON 4206 7559 4217 7619 4250 7601 4248 7540
TIME...MOT...LOC 2253Z 275DEG 32KT 4248 7599 4217 7617

MDP
Special weather statement, Jun 25, 6:58 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
658 PM EDT SUN JUN 25 2017

NYZ036-037-046-252330-
Otsego NY-Southern Oneida NY-Madison NY-
658 PM EDT SUN JUN 25 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA...
NORTHWESTERN OTSEGO AND CENTRAL MADISON COUNTIES UNTIL 730 PM EDT...

At 657 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stockbridge, or 7 miles south of Oneida, moving east at 35 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Oneida, Paris, Hamilton, Brookfield, Morrisville, Stockbridge,
Augusta, Clinton, Waterville and West Winfield.

LAT...LON 4304 7522 4290 7520 4288 7520 4288 7521
      4286 7520 4285 7516 4277 7518 4289 7573
      4306 7569
TIME...MOT...LOC 2257Z 280DEG 30KT 4297 7562

RRM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:25 PM EDTSpecial Weather StatementBGMOnondaga35 min
Jun 25, 5:43 PM EDTSpecial Weather StatementBGMTompkins32 min
Jun 25, 6:00 PM EDTSpecial Weather StatementBGMTioga30 min
Jun 25, 6:23 PM EDTSpecial Weather StatementBGMMadison37 min
Jun 25, 6:25 PM EDTSpecial Weather StatementBGMTioga35 min
Jun 25, 6:54 PM EDTSpecial Weather StatementBGMBroome, Chenango36 min
Jun 25, 6:58 PM EDTSpecial Weather StatementBGMMadison32 min
Jun 25, 7:35 PM EDTSpecial Weather StatementBGMChenango40 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.